e report the case of a 74-year-old woman with a history f hypertension, diabetes mellitus, dyslipidemia, spondyoarthritis, and idiopathic thrombocytopenic purpura for hich she had undergone splenectomy 5 years previously. he was being followed up by her rheumatologist for joint ain of inflammatory origin with low titers of rheumatoid actor and was taking lorazepam, ranitidine, domperidone, ndapamide, AM3, and ursodeoxycholic acid. She attended ur clinic with a pruritic disorder that had begun a week arlier and took the form of well-defined discretely desquaative erythematous papules on her back and, to a lesser xtent, on her chest, thighs, and proximal upper arms. She ad no blisters or mucosal lesions. These signs first appeared uring winter, and the patient reported no previous sun xposure. Of interest, she reported starting esomeprazole nd a vitamin complex (B1, B6, and B12) 3 weeks before he lesions first appeared. A biopsy specimen of one of he lesions was obtained, and the patient was prescribed ometasone cream twice daily. Esomeprazole and the vitain supplement were withdrawn. At 3 weeks, the lesions had progressed to confluent nnular erythematous-violaceous plaques on the aboveentioned sites (fig. 1). The biopsy revealed hyperkeratosis n the epidermis, epidermal atrophy, degeneration of the asal layer, lymphocytic exocytosis, spongiosis, and occaional necrotic keratinocytes. A superficial perivascular ymphohistiocytic inflammatory infiltrate was observed in he dermis (fig. 2). Based on clinical and microscopy findngs, the patient was diagnosed with subacute cutaneous upus erythematosus (SCLE). The results of a complete blood count and routine biohemistry were unremarkable. The immunology workup evealed positive titers for antinuclear antibody (1/160), Based on a suspected diagnosis of SCLE induced or exacerbated by esomeprazole, treatment with a topical corticosteroid was continued and the culprit medication was withdrawn. The lesions had completely resolved 8 weeks after the interruption of esomeprazole. SCLE is a well-defined subtype of lupus erythematosus characterized by annular or psoriasiform lesions, limited systemic involvement, and the presence of circulating anti-SSA/Ro antibody.1--3 An association has been described between SCLE and various drugs, including thiazides, statins, calcium channel antagonists, phenytoin, griseofulvin, tumor necrosis factor antagonists, terbinafine,1--5 and, recently, proton pump inhibitors such as omeprazole, lansoprazole, and pantoprazole.6--8 Esomeprazole is the S enantiomer of omeprazole and is used to treat gastroesophageal reflux disease. It came onto the market in Spain in 2002.9 Unlike drug-induced systemic lupus erythematosus, which usually involves positive antihistone antibody titers, drug-induced SCLE is generally associated with positive anti-SSA/Ro antibody titers, but not with positive antihistone antibody titers. In some cases, these titers become negative once the culprit agent is withdrawn.7 In the case we present, it is striking that anti-SSA/Ro and anti-SSB/La antibody titers were previously positive and that this finding was maintained after onset of the skin symptoms. Four of the 8 previously reported cases of SCLE induced by proton pump inhibitors presented positive antinuclear antibody titers before the onset of cutaneous symptoms; however, it is unknown whether anti-SSA/Ro or anti-SSB/La antibody titers were positive. No analytical results were available for the remaining 4 patients (Table 1).6--8 These findings point to a predisposition to SCLE, which was triggered by proton pump inhibitors. The pathogenic mechanism responsible for the formation of antibodies is unknown. It has been postulated that binding of the drug to proteins could trigger the immune response through a hapten-type mechanism, leading to formation of antibodies.3 The suspect medication must be withdrawn in order to achieve resolution of the symptoms; topical or oral corticosteroids can be used as coadjuvant therapy to speed nti-SSA/Ro antibody, and anti-SSB/La antibody. These esults had also been positive in laboratory studies perormed 2 years previously in the rheumatology department.